Stevens-Johnson syndrome is a severe condition that causes a painful rash with blistering that can affect the patient's entire body. Other symptoms include a cough, red eyes with sensitivity to light, intense itching, and sore throat. Flu-like symptoms, such as muscle pain and overall tiredness, may also appear. However, due to how rare this condition is, some doctors may not immediately know the diagnosis. The patient's medical history and medication use will be reviewed. They will also need a skin biopsy.
Stevens-Johnson syndrome treatment begins with patients stopping their use of any nonessential medications. Patients may also need cool compresses for blisters. Fluid replacement for Stevens-Johnson syndrome is also common. Some medications for Stevens-Johnson syndrome may also be used. This can include specific pain relievers and antibiotics for Stevens-Johnson syndrome. Of course, patients need to determine what caused them to develop this condition. This can affect their treatment.
Stevens-Johnson syndrome is often associated with mycoplasma pneumonia. This type of pneumonia should be treated more intensively in adults with this syndrome. The reason for it is that eye complications, including blistering of the eyes, are more often observed in these patients. Infection by M. pneumoniae should be looked at as a possible cause for all new diagnoses of this syndrome.
A pneumonia patient will often present with severe inflammation of mucous membranes, along with a fever and productive coughing about one week before the rash and blistering of the skin. Although most Stevens-Johnson syndrome cases are believed to be triggered by a drug reaction, this type of pneumonia is the most common infectious cause.
Continue reading to reveal additional causes and risk factors for this syndrome now.
Anticonvulsants are used to treat epilepsy and prevent seizures. However, suppose a patient experience blistering or other signs of Stevens-Johnson syndrome. In that case, their medication history should be looked into immediately. Not all prescriptions are implicated in the development of this syndrome. However, evidence indicates that anticonvulsants are a contributing factor for many patients.
Phenytoin was shown to present the highest risk of developing Stevens-Johnson syndrome in this class. Gabapentin and diazepam are also high-risk drugs for the development of this condition. Carbamazepine is another one. Researchers cannot conclusively state why these drugs cause Stevens-Johnson syndrome. However, they believe that the metabolites of the drugs, arene oxide, are responsible for these adverse reactions.
Reveal more risk factors and causes of this condition now.
Stevens-Johnson syndrome involves blistering all over the patient's body. It can be incredibly painful for the patient. Often, this condition can be caused by a patient's use of over-the-counter pain medications. This includes the most common pain medications, such as acetaminophen, ibuprofen, and naproxen sodium. It also includes highly prescribed medications like meloxicam.
Once again, researchers cannot conclusively state why Stevens-Johnson syndrome is triggered by taking specific pain medications. However, as with other drugs that cause this condition, they theorize that these adverse reactions happen due to the drugs' metabolites left in the body. Anyone using pain medication should be aware of this increased risk and watch for early signs of an adverse reaction.
Get more information on the risk factors of this syndrome now.
Liver Injury And Hepatitis A
Hepatitis A is sometimes seen in patients with Stevens-Johnson syndrome. Liver injury often occurs in patients who rely too heavily or too often on relief from acetaminophen. Stevens-Johnson syndrome raises liver enzymes in over thirty percent of patients. A full ten percent of those will develop an overt hepatitis infection as well.
Many researchers believe that the connection between Stevens-Johnson syndrome and liver diseases, such as hepatitis A and other types of hepatitis, comes from using certain medications. Therefore, one medicine can be responsible for both this syndrome and the complicating factor of hepatitis. Hepatitis is often discovered in patients in the course of treatment. Drug-induced liver injury combined with Stevens-Johnson syndrome results in significantly higher mortality rates in these patients.
Anti-gout medication is another class of drugs known to be responsible for the development of Stevens-Johnson syndrome. In fact, allopurinol is the most common cause of this syndrome, according to studies from both Europe and Israel. Whenever possible, another medication in this class would be a better option for many patients who need it.
A patient's dose also matters, regardless of the exact anti-gout medication they take. Specifically, higher doses of anti-gout medication increase their risk of Stevens-Johnson syndrome. This risk is higher if patients have to take allopurinol. Due to this, the lowest effective dose should be used for the shortest period. This reduces the risk of Stevens-Johnson syndrome, although patients may still develop it.